North Carolina, 2024

Damaging Winds in North Carolina, June 6, 2024

June 6, 2024 · NWS RAH · 7 events in 4 counties and zones

A cold front moving through the area overnight led to the development of showers and thunderstorms. Isolated to scattered thunderstorms developed in the late afternoon and evening, with most activity waning after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front moving through the area overnight led to the development of showers and thunderstorms. Isolated to scattered thunderstorms developed in the late afternoon and evening, with most activity waning after midnight. Storm activity developed first across the northwest Piedmont and tracked east-southeast through the mid to late evening hours over the Coastal Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 6, 1:35 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 6, 1:35 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
235 PM EDT Thu Jun 6 2024

.SYNOPSIS...
A cold front will move across the area tonight. High pressure will
move in with less humid air for the weekend. A passing disturbance
will bring unsettled weather Sunday night.

&&
.NEAR TERM /THROUGH TONIGHT/...
 As of 240 AM Saturday...

..There is a Level-1 (Marginal Risk) For Severe Storms this
afternoon and early evening...

...Isolated Damaging wind gusts winds is the primary threat mainly
between 4-8 pm ...

Central NC will lie along the southern fringes of the mid-level
cyclone and associated upper trough moving through the Upper Great
Lakes. The attendant trailing surface front will crossing the area
overnight.

Strong insolation within the 67 to 73 BL dewpoints has yielded
moderate buoyancy of 1500-2500 J/kg across the area as temperatures
have warmed into the mid 80s NW to lower 90s SE. A weak band of
showers and storms have progressed into foothills and western
Piedmont. Still expect some slight intensification as the storms
over the next few hours as the storms move east into central NC.
While the stronger shear resides north of the area, deep layer shear
over NC of 20-25 kts will pose more of an isolated severe threat,
with damaging wind gusts the primary threat, greatest between 4-8
pm.

While the main band will exit the coastal plain/eastern zones
between 03-05z, some isolated/widely scattered re-development of
showers is possible overnight/predawn hours Friday morning as the
lagging cold front and upper trough traverses the area. Lows in the
mid 60s north to lower 70s SE. &&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 135 PM Thursday...

This period will be largely dry with lower humidity. The cold front
is expected to be pushing through the Coastal Plain Fri morning
before settling to our SE, as high pressure over MO/AR drifts
eastward and into our area with a dry and diffluent NW/NNW low level
flow. PWs will drop to an inch or less and remain low through at
least the first half of Sat. We will see a lee trough set up over NC
Sat as a second cold front pushes through the Midwest and toward our
area, with PWs expected to rebound back near 1.5" as a weak mid
level trough and slug of deeper moisture cross the area Sat
evening/night, however point soundings show that much of this
moisture is in the mid-upper levels, with minimal lower level
moisture, thus expect it to stay largely dry with little more than a
few sprinkles. Temps are likely to stay within a degree or two of
normals for highs and lows, although perhaps a bit warmer Sat night
with an expected increase in clouds. -GIH

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 231 PM Thursday...

Upper level low pressure over eastern Canada and associated surface
low will drag a cold front across much of the eastern CONUS on
Sunday, including NC. PW's will remain at or above 1.5 inches across
the area on Sunday ahead of the front, but most guidance shows
precip lagging behind and not moving through NC until late in the
day, perhaps as late as 00Z. I will maintain 20-30 PoPs across the
area Sunday afternoon through the early overnight hours as the front
moves through. Temps Sunday within the warm sector ahead of the
front should easily reach the upper 80s across the western Piedmont,
to the mid 90s across the southeast. Lows Sunday night likely
ranging from the mid to upper 60s.

In the wake of the front, broad WNW flow aloft is expected across
the area through at least Tuesday. There are some ensemble solutions
that suggest a trailing shortwave trough will cross the mountains
and move through the area on Monday, kicking off additional showers
in the process. Between the presence of a lee trough and a potential
shortwave, I can't entirely rule out some isolated showers on Monday
but they will be occurring within a relatively dry post-frontal
atmosphere featuring sub 1.0" PW's and weak forcing. 15-20 PoPs
primarily during the afternoon/early evening hours are well
supported by today's ensembles. Highs Monday will range from the
lower 80s in the west to upper 80s in the east. Lows in the upper
50s to mid 60s.

Forecast confidence is relatively low for Tuesday through Thursday
given the changing nature of the upper flow and how quickly it
transitions from northwesterly to weak ridging to southwesterly.
Tuesday looks to be the day where upper ridging is most likely
although some isolated weak diurnal showers are still possible. As
the week progresses, return flow sets up and higher PW's begin to
creep northward, yet upper shortwaves and best forcing remains
displaced west of the area. PoPs from Tuesday onward will be
primarily diurnal in nature ranging from 20-30 percent area-wide.
This time period will also feature steadily increasing temperatures
with highs returning to the upper 80s. Lows in the mid/upper 60s.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 130 PM Thursday...

24-hour TAF period:

Any lingering 2-3kft MVFR ceilings will lift to VFR at or shortly
after 18z. A fragmented line of showers and storms associated with a
pre-frontal trough is expected to move east across central NC during
the afternoon and evening. The best guess is for the line and
associated brief restrictions to impact KINT and KGSO between 18-
22z, RDU and KFAY 22-02z, and KRWI 23-02z.
Additionally, SW gusts of 18-23 kts will continue ahead of the
convection. In the wake of the convection, expect VFR conditions
overnight with winds becoming W-NWLY behind the frontal passage.

Outlook: A moisture starved cold front could bring some isolated
showers or storms Sunday night. Otherwise, mostly dry VFR conditions
are expected through Tuesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...CBL
SHORT TERM...Hartfield
LONG TERM...Leins
AVIATION...CBL
Hazardous weather outlook, Jun 6, 3:02 AM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EDT Thu Jun 6 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
402 AM EDT Thu Jun 6 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.
Scattered thunderstorms this afternoon and evening will be capable
of producing strong to localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 3:05 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Thu Jun 6 2024

NCZ007-062030-
Person NC-
405 PM EDT Thu Jun 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERSON COUNTY THROUGH
430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Semora, or 9 miles southwest of Turbeville, moving northeast at 45
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Concord, Bethel Hill, Mayo Reservoir, Hyco Marina, and Hyco Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 7880 3644 7914 3654 7914 3654 7880
TIME...MOT...LOC 2005Z 244DEG 39KT 3652 7916

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Jun 6, 3:25 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
425 PM EDT Thu Jun 6 2024

NCZ007-022>024-062130-
Guilford NC-Alamance NC-Person NC-Orange NC-
425 PM EDT Thu Jun 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALAMANCE...WESTERN
PERSON...NORTHERN ORANGE AND NORTHEASTERN GUILFORD COUNTIES THROUGH
530 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving east at 35 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Roxboro, Lake Cammack Park & Marina, Carr,
Altamahaw-Ossipee, Bushy Fork, Union Ridge, Altamahaw, Lake
Burlington, and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7890 3624 7895 3610 7897 3613 7965
      3625 7964 3624 7915 3644 7914 3649 7888
TIME...MOT...LOC 2024Z 261DEG 31KT 3624 7952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

10

The radar

The Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 6, 3:53 PM EST
Where
Orange County, 4.58 mi NNW of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.213, -79.096

A tree was reported down near the intersection of Preston George Rd and Ormond Rd.

Thunderstorm Wind, Person

When
June 6, 4:02 PM EST
Where
Person County, 1.38 mi NE of Helena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.335, -78.954

A tree was reported down near the intersection of Lucy Garrett Rd and Moss Creek Dr.

Thunderstorm Wind, Person

When
June 6, 4:02 PM EST
Where
Person County, 2.63 mi N of Paynes Tavern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.388, -79.028

A tree was reported down near the intersection of Leasburg Rd and Dee Long Rd.

Thunderstorm Wind, Person

When
June 6, 4:13 PM EST
Where
Person County, 1.67 mi WNW of Peeds Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.340, -78.847

A tree was reported down near the intersection of Oxford Rd and John Moore Rd.

Thunderstorm Wind, Wayne

When
June 6, 6:53 PM EST
Where
Wayne County, 0.56 mi E of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.200, -78.060

Several trees were reported down in the Mount Olive area, including one down on a house.

Thunderstorm Wind, Franklin

When
June 6, 8:55 PM EST
Where
Franklin County, 2.2 mi E of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.965, -78.311

A tree was reported down near the intersection of North Carolina Highway 98 west and Curtis Rd in Bunn.

Thunderstorm Wind, Franklin

When
June 6, 8:59 PM EST
Where
Franklin County, 0.54 mi SSE of Pilot
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.872, -78.268

Nearly 1000 power outages were reported due to fallen trees on power lines near the town of Pilot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173715, 1173716, 1173719, 1173723, 1173727, 1173730, 1173732.